My College Student: Drug Interactions and Worry

Sometimes things happen to our family that seem a little, um, out of the ordinary, but ultimately amusing. I’ve almost gotten used to those times, which must say something about me and my sense of humor. And those are mostly what I share on my blog.

But sometimes things happen to our family that are out of the ordinary and just plain wrong. The story below is one that is out of the ordinary and just plain wrong to me. I wanted to let you know what happened, operating under the assumption that if it could happen to our family it could happen to  yours. In short, I think we in the United States are legislating ourselves into narrow corners and I think some people, particularly trained professionals, need to think before they speak. 

Last fall, my daughter Tory, a freshman at Rutgers University, played her first rugby game. I lived through the game. And so did she. Although an opposing team player was carried off the field and into a near-by ambulance.

Tory jogged across the field toward me at the end of the game; her jog seemed off to me. She moved like she was sick. As she got closer I realized that she was sunburned on a not-so-sunny day and she was covered in huge spots.

“What happened to you?” I asked.

“Don’t know,” she said wearily. “I woke up like this. My throat is okay though.”

“Time for Benadryl,” I said as we trudged toward the car, my arm around her.

The next day Tory called me and said, “The spots are worse, Mom. I’m going to the health unit to get checked out.”

“Let me know what they say, T.” I said, my mind racing with possibilities, none of them good.

Shortly after 2:00 Tory started to text me (she was told at the health unit that she wasn’t allowed to call me while in the examining room and she couldn’t text me; clearly, Tory used her head and did communicate with me.):

“Spoke to nurse. In room waitin’ for doc. Nurse seems to think I am allergic to sulfa meds (Tory was just finishing up ten days of taking a sulfa-based drug to treat a UTI). We will see what doc says.”

. . .

At 2:31 Tory texted me, “Doc def thinks it’s the sulfa, she talking to all other docs now to decide whether to treat me here or go to ER.”

. . .

“They call it a “bactrum rash.” They said they are not so concerned with my skin because that will go away with treatment. They are worried about eyes. Really complicated. Going to ER.”

. . .

“They have to call ambulance. Prob have to stay orr night”

. . .

I headed to my car. At a dead run. Within minutes I was on the Garden State Parkway headed South. My daughter was being taken by ambulance to … What hospital?

I called the health unit and explained what I had heard from my daughter.

The voice replied, “I can’t tell you that. We have medical privacy laws, you know.”

That’s right folks, when your child is in trouble and needs you, health professionals “can’t tell you” anything…Maybe because your child didn’t have time to fill out the disclosure form or maybe because the health unit can’t find it or maybe because the health professionals don’t know how to interpret the laws properly…Or maybe a combination of the above.  Is this what the laws were intended for? And what happened to common sense? 

My voice rose, “My daughter is in an ambulance. Your health unit staff told her she might have something seriously wrong with her eyes and she’s all alone. I have a choice of at least two hospitals and you can’t tell me which one? How would you like it if I told you that I knew where your child was going in an ambulance and I wouldn’t tell you? Huh?”

She put me on hold. For 7 minutes. When she came back on the line she said, “Call your daughter on her cell phone; she hasn’t left the building yet and she can tell you herself.”

I called Tory and heard her quavering voice.

“What’s wrong, T?” I asked.

“They think I have some terrible disease, Mom. One that will make my eyes gross, my lips peel to raw meat and the rest of my body peel like a snake.”” She drew another breath and spoke, voice breaking, “They say I could end up in the burn unit. There’s no cure. I’m scared, Mom.”

“Holy hell. They think you might have this? Why would they tell you all the gory details of a disease if they aren’t even sure you have it?!  Hang on T, I’m almost there.”

That’s right folks, when your college-age student is sick and alone, a trained health professional could tell her – based solely on the fact that she has bloodshot eyes and a reaction to a sulfa drug, that your student has a horrific disease for which there is no cure. Meanwhile, statistically speaking, your student has a better chance of winning the Powerball than actually having said dread disease. Is this the compassionate care they teach to doctors and nurses in school? I seriously doubt it.

“What the hell is Stephen Johnson Syndrome*?” I asked the doctor as I skidded to a stop at Tory’s bedside in the ER.

He launched into a graphic description that pretty much matched Tory’s description on the phone.

I looked at Tory and tilted my head.

She asked, voice quavering and eyes well up, “But do you think I really have it?”

“Nah. I’m pretty sure you don’t,” the doctor replied. “But … “and he launched into more graphic descriptions of the symptoms.

I stared at him, incredulous, then yelled, “Zip it, doc! If she doesn’t have it, she doesn’t need to hear all the gory details.”

His mouth snapped shut. Then he excused himself, explaining that he needed to make sure specialists weren’t at that very moment rushing to Tory’s bedside in the mistaken assumption they had a case of Stephen Johnson Syndrome in the hospital.

That’s right, folks, a medical professional can get so wrapped up with enthusiasm about a rare disease and its symptoms that he can forget he’s describing it to someone who was told she may have it…and he’s forgotten to tell the patient she emphatically does not. Is this compassionate care? No.

Other stuff happened after we left the hospital that day. Like us driving right to Tory’s pediatrician for a second opinion from a trained professional who has actually seen that dread syndrome. Tory taking benedryl and letting the rash run its course (no real “treatment” but time, unlike what the health unit people said). And more.

It’s taken me months to get my head around what happened that day. So many things went awry that didn’t have to. And the whole series of happenings still pisses me off. I wrote and spoke with the director of students and explained what happened, how it was handled, the whole schmear. And he followed up. I suggested that the medical professionals on campus need to think before they speak. After all, not every college student has a parent within striking distance like mine did. And that’s a whole lotta scared for a student to deal with. Far from home. Alone. 

Has anything like this happened to you and yours? How did you resolve it?

*Don’t click on the link to Stephen Johnson Syndrome unless you have a really strong stomach. I gagged.

This entry was posted in Adventures of a Middle Age Mom, College Living, College Talk, Family, New Jersey, NJ Blogger, Sick, Tory and tagged , , , . Bookmark the permalink.

3 Responses to My College Student: Drug Interactions and Worry

  1. How a horrible experience for both of you to go through. No I have never heard of such alarming patient misinformation even during my prior life working as the PR Director for a community hospital. Sounds like these employees watched too many episodes of House and jumped to conclusions. Did the offer apologies, explanations, anything?

  2. Lisa Tognola says:

    How terrifying! Thank goodness Tory is okay and that she had you there to advocate for her. It sounds like that staff needs some serious sensitivity training.

  3. Nancy Hill says:

    OMG! This happened to my brother (in his early 60s) in the fall of 2011 and they told him he had Stephen Johnson Disease. Not sure that he really did or does. He was in the VA hospital with dementia within a couple months. WTF is going on with our medical providers?

Comments are closed.